Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO

April 19, 2004Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 19, 2004, 10:34 PM MDT for Washington County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2004, 10:34 PM MDT (04:34 UTC)
Expired
Apr 19, 2004, 11:30 PM MDT
In force
56 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 108 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2508 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS55 KBOU 200434
SVRBOU
COC121-200530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1031 PM MDT MON APR 19 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF AKRON

* UNTIL 1130 PM MDT

* AT 1031 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS OVER WESTERN WASHINGTON COUNTY FROM   
  MESSEX TO MIDWAY TO EAST OF WOODROW.  THESE STORMS WERE MOVING     
  NORTHEAST AT 30 MPH.  WINDS UP TO 60 MPH ARE THE MAIN THREAT FROM  
  THESE STORMS

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AKRON...
ANTON...ARICKAREE SCHOOL...BURDETT...ELBA...LINDON...LONE STAR...
MIDWAY...OTIS...PLATNER AND WOODLIN SCHOOL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3966 10362 3974 10287 4041 10281 4042 10343
          3991 10346

$$

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:25 PM MDT, 7 hours 9 minutes earlier.

Area forecast discussion, Apr 19, 3:25 PM MDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON APR 19 2004

.SHORT TERM...RADAR IMAGERY AND SATELLITE IMAGERY SHOWS THAT THE
UPPER LEVEL TROUGH IS MAKING ITS WAY ACROSS UTAH THIS AFTERNOON.
PREVIOUS FORECAST PACKAGE HAD ISOLATED SHOWER COVERAGE OVER THE
MOUNTAINS LATE THIS AFTERNOON INCREASING TO SCATTERED THROUGH THE
EVENING.  HAVE NOT SEEN VERY MUCH LIGHTNING OUT OF THE DEVELOPING
SHOWERS YET...BUT CAN NOT TAKE OUT THE THUNDER YET.  IN FACT...A FEW
STRIKES HAVE BEEN OBSERVED IN NORTHERN UTAH.  THE UPPER PATTERN IS
VERY PROGRESSIVE...SO TONIGHTS UPPER TROUGH SHOULD BE OUT OF THE
STATE BY MORNING.  ANOTHER SHORT WAVE IS ON ITS HEALS AND WILL BE
COMING INTO THE THE STATE TOMORROW EVENING WITH ANOTHER ROUND OF
SHOWERS FOR THE MOUNTAINS.

ON THE PLAINS...LOW LEVEL AIRMASS HAS REMAINED DRY TODAY WITH STRONG
SOUTHERLY WINDS CAUSED BY THE SURFACE HIGH OVER THE PLAINS AND A LEE
TROUGH DEVELOPING NEAR THE EASTERN ROCKY FOOTHILLS.  THE SOUTHERLIES
HAVE NOT TAPPED INTO THE ABUNDANT LOW LEVEL MOISTURE OVER TEXAS
YET.  BUT EXPECT THAT TO CHANGE OVERNIGHT.  HOWEVER...AFTER THE
UPPER TROUGH PASSES TONIGHT...THE LEE TROUGH WILL ALSO EJECT...
ALLOWING DOWNSLOPING WESTERLIES TO SPREAD EASTWARD ACROSS THE
PLAINS.  THE DEEP MOISTURE TOMORROW WILL BE CONFINED TO THE EASTERN
COLORADO BORDER.  FOR THAT REASON...THE ONLY POPS FOR TOMORROW WILL
BE IN THE MOUNTAINS AND ALONG THE EASTERN BORDER.  TEMPERATURES WILL
REMAIN SEASONAL DUE TO THE ZONAL AND PROGRESSIVE NATURE OF THE UPPER
FLOW PATTERN.

.LONG TERM DISCUSSION...TUE NGT-THU...MDLS DIVE PAC NW NEGATVELY
TILTED UPR TROF INTO CNTRL RCKYS BY END OF PERIOD.  AVN IS DEEPER
AND FARTHER S WITH SYS THAN ETA AND PREFER THE DEEPER SOLUTION ATTM
SINCE IT IS MORE IN LINE WITH THE ECMWF.  SCT SNW SHWRS IN MTNS WILL
BCM LIKELY ON WED NGT INTO FRI.  SCT RAIN SHWRS ON PLAINS WED AFTN
WILL CONT THRU THU AFTN AND CHANGE TO SCT RAIN AND SNW SHWRS THU NGT.
IF THE TRACK IS FARTHER S THERE CUD BE SIGNIFICANT SNW OVR PLAINS
ON THU NGT.  TEMPS WILL GRADUALLY COOL THRU THU WHEN SFC CDFNT
SPREADS S OVR PLAINS AND LO LVL UPSLP FLO DVLPS ALG ERN SLPS.
WILL MAKE ONLY SML ADJUSTMENTS TO MOS GFS MOS TEMP GUIDANCE AND
UNDERCUT MOS GUIDANCE ON THU.

IN EXTENDED PERIOD...FRI-MON...UPR TROF WILL LINGER OVR CNTRL RCKYS
ON FRI WITH CONTD CHC OF PCPN ACRS AREA.  SAT WILL BE DRY WITH SHT
WV RDG ACRS AREA.  GFS SHWS WK SHT WV ON SUN IN NWLY FLO ALF...BUT
WILL KEEP AREA DRY FOR NOW.  UPR RDG STARTS TO BUILD OVR CNTRL RCKYS
ON MON.  TEMPS WILL BE COOL ON FRI AND GRADUALLY WARM THRU THE WKND.
WILL MAKE ONLY SML ADJSTMNTS TO MOS TEMP GUIDANCE AT THIS TIME BUT
MAY NEED TO COOL TEMPS BLO GUIDANCE ON FRI TO BE MORE IN LINE WITH
THU TEMPS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/GARD...WFO BOULDER
Hazardous weather outlook, Apr 19, 10:58 AM MDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT MON APR 19 2004

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE MOVING ACROSS NORTHERN AND CENTRAL COLORADO
LATE THIS AFTERNOON AND TONIGHT MAY PRODUCE SOME THUNDERSTORMS OVER
THE NORTHEAST PLAINS THIS EVENING.  IT APPEARS THE BEST CHANCE OF
THUNDERSTORMS WILL BE NORTH OF A LINE FROM GREELEY TO AKRON DURING
THE EVENING HOURS.  THE STORMS MAY PRODUCE WIND GUSTS TO 50 MPH
ALONG WITH SOME SMALL HAIL AND BRIEF HEAVY RAIN.  SOUTH OF THE
GREELEY-AKRON LINE...THE THREAT OF THUNDERSTORMS IS MINIMAL...BUT
GUSTY SOUTHEAST WINDS OF 15 TO 30 MPH ARE EXPECTED TO CONTINUE
THROUGH THE AFTERNOON AND INTO THE EVENING.  IN THE MOUNTAINS...
SCATTERED SNOW SHOWERS WILL DEVELOP BY LATE AFTERNOON OR EVENING
WITH AN ISOLATED THUNDERSTORM POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER WEATHER SYSTEM WILL MOVE ACROSS COLORADO LATE WEDNESDAY
THROUGH FRIDAY.  THIS STORM WILL BRING A BETTER CHANCE OF MEASURABLE
RAINFALL ACROSS THE PLAINS AND ACCUMULATING SNOWFALL TO THE
MOUNTAINS AND EASTERN FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/GARD...WFO BOULDER

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.